Tennessee, 2016High Wind in Tennessee, February 15 to 16, 2016
February 15 to 16, 2016 · NWS MRX · 2 events in 2 counties and zones
A strong low pressure system moved across the region generating very strong wind gusts in the higher elevations of East Tennessee.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong low pressure system moved across the region generating very strong wind gusts in the higher elevations of East Tennessee.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Feb 15, 9:39 PM EST, 1 hour 6 minutes earlier.
Area forecast discussion, Feb 15, 9:39 PM EST, 1 hour 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
939 PM EST MON FEB 15 2016
.DISCUSSION...
OVERALL FORECAST STILL LOOKS ON TRACK TONIGHT WITH THE BAND OF
RAIN MOVING THROUGH THE AREA. HEAVIEST RAIN HAS STAYED OFF TO THE
WEST AND SOUTH OF OUR FORECAST AREA...BUT WITH DRAINAGE EXPECTED
INTO RIVERS IN OUR AREA WE HAVE UPDATED THE FLOOD WARNING FOR THE
SEQUATCHIE RIVER WITH THE LATEST RIVER FORECAST. STILL COULD SEE
FLOODING OVERNIGHT AS THE BAND MOVES THROUGH...BUT LIKELY THE WORST
OF IT HAS STAYED OUT OF OUR AREA. HAVE RECEIVED REPORTS OF POWER
OUTAGES AND PICTURES ON SOCIAL MEDIA SHOWING FREEZING RAIN
ACCUMULATING ON POWER LINES AND TREES IN FAR EASTERN CUMBERLAND
COUNTY AND FAR NORTHERN RHEA COUNTY. DON'T THINK THE ISSUE WILL
BECOME WIDESPREAD AS MOST LOCATIONS ARE REPORTING TEMPS WELL ABOVE
FREEZING. HOWEVER...LOCATIONS NEAR THE CUMBERLAND PLATEAU WERE
REPORTING TEMPERATURES AT OR NEAR FREEZING THIS AFTERNOON/EVENING.
THERE COULD POSSIBLY BE A VERY LOCALIZED VERY SMALL COLD AIR
DAMMING OCCURRING AS COLD AIR IS TRAPPED ALONG THE STEEPEST PARTS
OF THE CUMBERLAND PLATEAU. CAN'T CONFIRM THAT THIS IS OCCURRING OR
THE CULPRIT OF THE FREEZING RAIN, BUT LOCATION OF POWER OUTAGES AND
SOCIAL MEDIA REPORTS MAKE IT A POSSIBILITY. HAVE ISSUED AN SPS
ALONG THE CUMBERLAND PLATEAU TO ACCOUNT FOR THE CHANCE TO SEE SOME
LIGHT SNOW AND FREEZING RAIN ACCUMULATIONS THROUGH THE VERY EARLY
MORNING HOURS.
&&
.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN 37 52 37 52 / 100 60 40 10
KNOXVILLE MCGHEE TYSON AIRPORT, TN 36 46 35 46 / 100 60 60 10
OAK RIDGE, TN 35 45 34 46 / 100 70 50 20
TRI CITIES AIRPORT, TN 36 43 33 40 / 100 60 60 30
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...FLOOD WATCH THROUGH TUESDAY MORNING FOR CHEROKEE-CLAY.
TN...HIGH WIND WARNING UNTIL 4 AM EST TUESDAY FOR BLOUNT SMOKY
MOUNTAINS-COCKE SMOKY MOUNTAINS-JOHNSON-NORTHWEST CARTER-
SEVIER SMOKY MOUNTAINS-SOUTHEAST CARTER-SOUTHEAST GREENE-
SOUTHEAST MONROE-UNICOI.
FLOOD WATCH THROUGH TUESDAY MORNING FOR ANDERSON-BLEDSOE-BLOUNT
SMOKY MOUNTAINS-BRADLEY-CAMPBELL-CLAIBORNE-COCKE SMOKY
MOUNTAINS-EAST POLK-GRAINGER-HAMBLEN-HAMILTON-HANCOCK-
HAWKINS-JEFFERSON-JOHNSON-KNOX-LOUDON-MARION-MCMINN-MEIGS-
MORGAN-NW BLOUNT-NORTH SEVIER-NORTHWEST CARTER-NORTHWEST
COCKE-NORTHWEST GREENE-NORTHWEST MONROE-RHEA-ROANE-SCOTT TN-
SEQUATCHIE-SEVIER SMOKY MOUNTAINS-SOUTHEAST CARTER-
SOUTHEAST GREENE-SOUTHEAST MONROE-SULLIVAN-UNICOI-UNION-
WASHINGTON TN-WEST POLK.
VA...HIGH WIND WARNING UNTIL 4 AM EST TUESDAY FOR RUSSELL-WASHINGTON.
FLOOD WATCH THROUGH TUESDAY MORNING FOR LEE-RUSSELL-SCOTT-
WASHINGTON-WISE.
&&
ABMHazardous weather outlook, Feb 15, 3:30 PM EST, 7 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MORRISTOWN TN
330 PM EST MON FEB 15 2016
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-162030-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
330 PM EST MON FEB 15 2016 /230 PM CST MON FEB 15 2016/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
A STORM SYSTEM WILL CONTINUE TO BRING MODERATE TO HEAVY
PRECIPITATION TO THE REGION...MAINLY IN THE FORM OF RAIN.
WIDESPREAD RAINFALL AMOUNTS OF ONE AND A HALF TO TWO AND A HALF
INCHES ARE EXPECTED...WITH A FEW LOCALLY HIGH AMOUNTS ALONG THE
PLATEAU. THIS HEAVY RAINFALL...COMBINED WITH A FROZEN GROUND AND
MELTING SNOW AND ICE...WILL BRING LOCALIZED MINOR FLOODING TO LOW-
LYING AREAS...AND SMALL CREEKS AND STREAMS. A FLOOD WATCH IS IN
EFFECT FOR THE ENTIRE AREA THIS AFTERNOON AND OVERNIGHT.
IN ADDITION...VERY STRONG AND GUSTY WINDS CAN BE EXPECTED THIS
EVENING INTO TONIGHT ACROSS SOME OF THE HIGHER ELEVATIONS AND
FOOTHILLS OF THE EAST TENNESSEE MOUNTAINS...WITH GUSTS AS HIGH AS
70 MPH POSSIBLE IN THESE AREAS OVERNIGHT. A HIGH WIND WARNING IS IN
EFFECT FOR THESE AREAS UNTIL 4 AM EST.
SOME LIGHT PATCHES OF FREEZING RAIN...WITH MINOR ACCUMULATIONS IS
ALSO POSSIBLE IN A FEW LOCALIZED SPOTS ALONG THE CUMBERLAND
PLATEAU...AND THE EAST TENNESSEE...SOUTHWEST VIRGINIA AND WESTERN
NORTH CAROLINA MOUNTAINS THROUGH EARLY EVENING.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...
ANOTHER FAST MOVING SYSTEM WILL ENTER THE REGION LATER TUESDAY
AFTERNOON WITH IMPACT THROUGH WEDNESDAY MORNING. HIGHER ELEVATIONS
OF SOUTHWEST VIRGINIA AND EAST TENNESSEE MAY SEE A LIGHT SNOWFALL
ACCUMULATION ON THE ORDER OF 1 TO 3 INCHES DUE TO THE POSSIBILITY
OF LIGHT SNOW CONTINUING THROUGH THE DAY WEDNESDAY AND EVEN INTO
THE EVENING AS NORTHWEST WINDS RISE OVER THE TERRAIN. A DUSTING TO
HALF AN INCH OF SNOW IS POSSIBLE ACROSS VALLEY LOCATIONS IN
SOUTHWEST VIRGINIA AND NORTHEAST TENNESSEE LATER TUESDAY NIGHT INTO
EARLY WEDNESDAY MORNING BEFORE THE LIGHT SNOW ENDS.
.SPOTTER INFORMATION STATEMENT...
RAINFALL REPORTS ARE NEEDED THIS EVENING AND OVERNIGHT. SNOWFALL
REPORTS MAY BE NEEDED TUESDAY INTO WEDNESDAY MORNING.
In the hours before
Special weather statement, Feb 15, 9:17 PM EST, 1 hour 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
917 PM EST MON FEB 15 2016
TNZ012-013-035-036-067-082-083-160800-
SCOTT TN-CAMPBELL-MORGAN-ANDERSON-ROANE-BLEDSOE-RHEA-
INCLUDING THE CITIES OF...ONEIDA...LA FOLLETTE...WARTBURG...
CLINTON...OAK RIDGE...KINGSTON...PIKEVILLE...DAYTON
917 PM EST MON FEB 15 2016 /817 PM CST MON FEB 15 2016/
...AREAS OF PATCHY LIGHT FREEZING RAIN AND LIGHT SNOW POSSIBLE
ALONG THE CUMBERLAND PLATEAU OVERNIGHT INTO EARLY TUESDAY
MORNING...
AS A WINTER WEATHER SYSTEM EXITS THE AREA SOME LOCATIONS COULD SEE
LIGHT FREEZING RAIN AND LIGHT SNOWFALL ACCUMULATIONS THROUGH THE
EARLY MORNING HOURS. MOST LOCATIONS WILL LIKELY SEE ONLY
RAIN...HOWEVER SOME LOCATIONS ALONG AND NEAR THE CUMBERLAND PLATEAU
COULD SEE PERIODS OF FREEZING RAIN AND SNOW OVERNIGHT. IF FREEZING
RAIN OR SNOW DOES OCCUR THEN DRIVING CONDITIONS COULD DEGRADE
QUICKLY...ESPECIALLY ON SECONDARY ROADS. PLEASE USE EXTRA CAUTION
WHILE DRIVING...AND ALLOW EXTRA TIME TO REACH YOUR DESTINATION.
High Wind, Northwest Greene
- When
- February 15, 10:45 PM EST
- Where
- Northwest Greene forecast zone
- Measured
- 61 kt (70 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 36.175, -82.846 (the zone’s center; the record gives no point)
A wind gust to 70 mph was recorded at a wind tower in Camp Creek.
High Wind, Southeast Carter
- When
- February 16, 12:21 PM EST
- Where
- Southeast Carter forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 36.293, -82.127 (the zone’s center; the record gives no point)
A wind gust to 61 mph was measured four miles west southwest of Roan Mountain.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Hail in Florida, February 15, 20163 injured · $5.2 million · EF3 · 13 events
- Tornadoes and Hail in Mississippi, February 15, 20162 injured · $3.2 million · EF2 · 50 events
- Tornadoes and Hail in Alabama, February 15 to 16, 20161 injured · $1.7 million · EF2 · 38 events
- Damaging Winds in Florida, February 15, 2016$117,000 · 70 kt wind · 52 events
- Heavy Snow in Ohio, February 15 to 16, 2016$1.1 million · 4 events
- Winter Storm in New York, February 15 to 16, 2016$295,000 · 17 events
- Heavy Snow in Pennsylvania, February 15 to 16, 2016$550,000 · 3 events
- Winter Weather in Vermont, February 15 to 16, 2016$160,000 · 16 events
- Damaging Winds and Winter Weather in Georgia, February 15 to 16, 2016$115,000 · 70 kt wind · 12 events
- Hail and Damaging Winds in Mississippi, February 15, 2016$77,000 · 1 in hail · 11 events
- Damaging Wind and Lightning Strikes in Louisiana, February 15, 2016$80,000 · 52 kt wind · 3 events
- Tornado and Hail in Mississippi, February 15, 20162 injured · EF1 · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 617485, 617486.